What Is a Drug Recall?
What to Do if a Drug You're Taking Is Recalled
If the recall involves an over-the-counter drug, stop taking it at once. You can return the product to the place of purchase and ask for a refund -- stores generally have return and refund policies when a recall has been issued. Your doctor or pharmacist can recommend an alternative medicine to use during the recall. Manufacturers will also have a hotline number to contact for more information.
If the recall involves a prescription drug, call your doctor or pharmacist as soon as possible to find out what replacement is needed.
Here are some tips to keep in mind when a drug is recalled:
Don't panic. Remember that most drug recalls are for minor issues.
Get educated. To find out more about drug recalls, visit the FDA web site. You can sign up to receive alerts on product recalls and market withdrawals.
Play it safe. If you notice anything unusual with a medication or medicine bottle or wrapper, such as tampering, odd smelling, or contamination, notify your pharmacist before taking it, regardless of whether the drug has been recalled. Adverse reactions or quality issues can also be reported to the FDA’s MedWatch Adverse Event Reporting program - again at its web site.
Safely discard recalled drugs. Even if you may not be currently taking the medication, check your medicine cabinet for the recalled product and, should you have it, discard it safely or return it to the pharmacy. Most drugs can be safely disposed of in the trash after mixing it with a substance like coffee grounds or kitty litter and then sealing it in a container or plastic bag. If you have kids in the house, make sure you dispose of the medicine in a way that they cannot get to it. Only in rare circumstances should medicine be flushed down the toilet. See instructions for disposal on the medicine’s label or the package's patient information.
Call your doctor. If you have taken a drug that has been recalled and have any unusual symptoms that you suspect may be linked to the medicine, call your doctor immediately.